Sex Drive and ADHD in Adults

Serious couple
Martin Dimitrov/Getty Images

Question: Sex Drive and ADHD in Adults

"My husband is finally getting treatment for his ADD. This is his first day taking Adderall and Wellbutrin. I can deal with the disorganization and lack of chores done around the house. I guess the main problems with his ADD that bother me are his desire to look at porn all the time and his anger that is always out of proportion to the situation. Up until today, I didn’t realize that ADD can cause a decrease in sex drive. Is this true? I use to blame the lack of sex on stress, being tired, the new baby, his medicines. Now I feel like we are just roommates and coparents to our daughter. I can hardly take it anymore."

Answer: 

I am so glad your husband finally connected with a doctor. I am sorry though that things are beginning to feel overwhelming for you. You have certainly carried the weight in the relationship for awhile.

In regards to your question about sex and ADD, it is not unusual for some individuals with ADD to experience problems related to sex drive. For some, sex drive may be really high. For others, it may be really low. If someone is distracted and easily loses focus and interest, getting through the act of sex can be hard. It is also not unusual for people with ADD to be a bit hypersensitive to sensory stimulation; sensual touch may feel irritating and even annoying.

Lots of spouses feel a major sense of rejection when their ADD partner seems to lose interest in sex, and that's a natural reaction. On the flip side, there are many adults with ADD whose sex drive and the need for stimulation and novelty (such as porn) is so high that it can cause problems in a partnership.

ADD can create feelings of conflict in any romantic relationship, and this conflict can result in difficulties connecting sexually as well.

The good news is that your husband is finally getting treatment for his ADD. If the sexual issues are ADD-related, the medication prescribed by his doctor will hopefully yield improvements as time goes on.

Sometimes antidepressants can cause a loss of sex drive. Address the sexual issues with his doctor. Together, the three of you can come up with a plan to improve your marital relationship. Try not to get discouraged, and tell your husband not to get discouraged. It may take a little time for the medication to be adjusted so it works most effectively, so keep lines of communication with the doctor open and continue to stay involved during treatment.

Additional Reading:

Continue Reading